Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

An algorithm for
matrix extension and wavelet construction


Authors: W. Lawton, S. L. Lee and Zuowei Shen
Journal: Math. Comp. 65 (1996), 723-737
MSC (1991): Primary 41A15, 41A30, 15A54, 65D07, 65F30
DOI: https://doi.org/10.1090/S0025-5718-96-00714-4
MathSciNet review: 1333319
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: This paper gives a practical method of extending an $n\times r$ matrix $P(z)$, $r \leq n $, with Laurent polynomial entries in one complex variable $z$, to a square matrix also with Laurent polynomial entries. If $P(z)$ has orthonormal columns when $z$ is restricted to the torus $\mathbf{T}$, it can be extended to a paraunitary matrix. If $P(z)$ has rank $r$ for each $z\in \mathbf{T}$, it can be extended to a matrix with nonvanishing determinant on $\mathbf{T}$. The method is easily implemented in the computer. It is applied to the construction of compactly supported wavelets and prewavelets from multiresolutions generated by several univariate scaling functions with an arbitrary dilation parameter.


References [Enhancements On Off] (What's this?)

  • 1. Chui, K. Charles and Wang, Jian-zhong, On compactly supported spline wavelets and a duality principle, Trans. Amer. Math. Soc. 330 (1992), 903--915. MR 92f:41020
  • 2. Daubechies, L., Orthonormal bases of compactly supported wavelet, Comm. Pure and Appl. Math. 41 (1988), 909--996. MR 90m:42039
  • 3. Donovan, G., Geronimo, J. S., Hardin, D. P. and Massopust, P. R., Construction of orthogonal wavelets using fractal interpolation functions, SIAM J. Math. Anal., to appear.
  • 4. Geronimo, J. S., Hardin, D. P. and Massopust, P. R., Fractal functions and wavelet expansions based on several scaling functions, J. Approx. Theory 78 (1994), 373--401. CMP 94:17
  • 5. Goodman, T. N. T., Interpolatory Hermite spline wavelets, J. Approx. Theory 78 (1994), 174--189. CMP 94:15
  • 6. Goodman, T. N. T., Lee S. L. and Tang W. S., Wavelets in wandering subspaces, Trans. Amer. Math. Soc. 338 (1993), 639--654. MR 93j:42017
  • 7. Goodman, T. N. T. and Lee S. L., Wavelets of multiplicity r, Trans. Amer. Math. Soc. 342 (1994), 307--324. MR 94k:41016
  • 8. Jia, R. Q. and C. A. Micchelli, Using the refinement equation for the construction of prewavelets II: Powers of two, Curves and Surfaces (P. J. Laurent, A. Le Méhauté and L. L. Schumaker, eds.), Academic Press, New York, 1991, pp. 209--246. MR 93e:65024
  • 9. Jia, R. Q. and Z. Shen, Multiresolution and Wavelets, Proc. Edinburgh Math. Soc. 37 (1994), 271--300. CMP 94:14
  • 10. Lee, S. L., W. S. Tang, Tan H. H., Wavelet bases for a unitary operator, Proc. Edinburgh Math. Soc. 38 (1995), 233--260. CMP 95:13
  • 11. Lee, S. L., B-splines for cardinal Hermite interpolation, Linear Algebra Appl. 12 (1975), 269--280. MR 52:3798
  • 12. Mallat, S., Multiresolution approximations and wavelet orthonormal bases of $L^2(\bold R)$, Trans. Amer. Math. Soc. 315 (1989), 69--87. MR 90e:42046
  • 13. Micchelli, C. A. Using the refinement equation for the construction of prewavelets VI: Shift invariant subspaces, Approximation Theory, Spline Functions and Applications, S. P. Singh (ed.), Kluwer Academic Publishers, 1992, 213--222. MR 94f:42045
  • 14. Riemenschneider, S. D. and Z. Shen, Box splines, cardinal series and wavelets, in ``Approximation Theory and Functional Analysis'', C. K. Chui, ed., Academic Press, New York, 1991, pp. 133--149. CMP 91:07
  • 15. Riemenschneider, S. D. and Z. Shen, Wavelets and prewavelets in low dimensions, J. Approx. Theory 71 (1992), 18--38. MR 94d:42046
  • 16. Schoenberg, I.J., Cardinal spline interpolation, CBMS-NSF Series in Appl. Math., Vol. 12, SIAM Publ., Philadelphia, 1973. MR 54:8095
  • 17. Schoenberg, I. J. and Sharma, A., Cardinal interpolation and spline functions V. The B-splines for cardinal Hermite interpolation, Linear Algebra Appl. 7 (1973), 1--42. MR 57:17085
  • 18. Strang, G. and Strela V., Short Wavelets and Matrix Dilation Equations, preprint.

Similar Articles

Retrieve articles in Mathematics of Computation of the American Mathematical Society with MSC (1991): 41A15, 41A30, 15A54, 65D07, 65F30

Retrieve articles in all journals with MSC (1991): 41A15, 41A30, 15A54, 65D07, 65F30


Additional Information

W. Lawton
Affiliation: Institute of Systems Science, National University of Singapore, Heng Mui Keng Terrace, Kent Ridge, Singapore 0511
Email: wlawton@iss.nus.sg

S. L. Lee
Affiliation: Department of Mathematics, National University of Singapore, 10 Kent Ridge Crescent, Singapore 0511
Email: matleesl@math.nus.sg

Zuowei Shen
Email: matzuows@math.nus.sg

DOI: https://doi.org/10.1090/S0025-5718-96-00714-4
Keywords: Wavelets, prewavelets, matrix extension, splines
Received by editor(s): February 15, 1994
Received by editor(s) in revised form: October 4, 1994, and January 30, 1995
Article copyright: © Copyright 1996 American Mathematical Society

American Mathematical Society